Please help with responses

Options
cjf2006
cjf2006 Member Posts: 83
edited March 2014 in Colorectal Cancer #1
My post about high CEA's got no replies and my question is now on page three, so I'm speculating that it will get lost in the archives. Truly, I would like some feedback. I know CEA is not a reliable indicator, but it is beginning to worry me that mine are going high and staying there. Am I in trouble? Has anyone seen high (ie in the triple digits) drop in response to a particular chemo regimen? I am particularly wondering about Erbitux because that may be my next line of defense, but I don't like what I hear about the painful rash, etc. So,please, if anyone can respond, please do. Regarding CEA's, my most recent was 369, down from 429. In the past it has sometimes been higher, but usually it is a lot lower.

Comments

  • pamness
    pamness Member Posts: 524 Member
    Options
    I can't comment on your high CEA - mine were only 7.5 at diagnoses and sit at about 2.5 now. I am currently ned - I am being treated at MGH and their CEA criteria are a little different. They see anything below 3.7 as normal. However, I do know 3 people on ebutrix (sp?) and they have weathered the rash fairly well, usually with the help on an antibiotic. I hope some others respond who have a more direct response.

    Pam
  • sladich
    sladich Member Posts: 429 Member
    Options
    Sorry I can't help you. My CEA has never been an indicator. I'm a Stage IV but have not been on the Erbitux regimen.

    Debbie
  • jsabol
    jsabol Member Posts: 1,145 Member
    Options
    Sorry to hear you are not getting more info/responses. Have you tried to contact the American Cancer Society? You can even submit a question on line at the "contact us" part of the ACS home page. I know some folks have gotten helpful responses there.
    My CEA was not elevated at diagnosis; went up during chemo, and has been low since, so I don't have any personal input.
    Best of luck with this, Judy
  • dash4
    dash4 Member Posts: 303 Member
    Options
    My husband has been on erbitux and irinotecan weekly since 10/05....the rash was a nightmare...but with trial and error and help of a dermatologist - the rash is controlled. The worse the rash-the better it is working, so maybe getting the rash is not such a bad thing. My husband has severe pain that is managed most of the time. The chemo has proven to be a big help in controlling his pain -makes no sense, but true for him. My husband,s CEA has never been a good indicator for him and they don't even bother with it, so I cannot help you out with that concern. Hope the erbitux info helps --any other questions--just let me know. Keeping you in my prayers.
    Mary Kay
  • Monicaemilia
    Monicaemilia Member Posts: 455 Member
    Options
    The highest my CEA has ever gone was 48. It is now 2.4 and I have mets to the lungs and bones (go figure). I think the reason you did not get too many responses about your CEA is because few of us have a real understanding of it. I was on Erbitux and Irinotecan for a year, and the Irinotecan bothered me more than the rash. The rash can be annoying but can be controlled with antibiotics and hydration. I hope this helps. Monica
  • jim115
    jim115 Member Posts: 8
    Options
    cjf2006,

    I'm gad to see you are getting some responses -- and I'll add mine. My CEA has never run very high -- I think 3.5 was highest -- but I have metastatic colon cancer with several tumors in my liver (nowhere else at present). I have personal experience with Erbitux, having been on it plus FolFuri (which has Irinotecan, 5FU & leukivorin) now for about 15 months (with a couple of breaks of 1-3 months). The rash is a bit difficult at times, but I keep it under pretty good control with clindamycin phosphate 1% topical gel, which was prescribed by my oncologist. I get the rash mainly on my chest -- with a few outbreaks on my face -- cheeks and under my mouth. It's never been overly painful, but does get a bit itchy at times. One problem I've had that is apparently Erbitux related is some outbreaks of folliculitis (infected hair follicles), a few of which got pretty bad and I had to go on Keflex oral antibiotic -- which sometimes gives me diarrhea.

    The rash apparently is correlated with the effectiveness of Erbitux. My liver tumors have been pretty stable for almost a year now -- no increase in size, but only small shrinkage in one of them. They also have been calcifying a bit -- not sure exactly what this means, but my second opinion oncologist thought it was a good thing.

    So from my perspective, one can deal with the rash with appropriate medications -- and you want to see a rash because of the correlation with effectiveness.

    Hope this helps.
    Jim
  • apache4
    apache4 Member Posts: 272 Member
    Options
    Hi! My CEA was 300+ when I was diagnosed and went down to 6, up to 34, and now is at 24. That is throughout the two years. My onc is not too impressed with CEA counts although going up to 34 after being off treatment for about three months prompted my onc in Texas to put me back on treatment. It seems that it all depends on if it is a good indicator for a particular patient. What does your dr. say?
    Re: the Erbitux. I have been on it for nine weeks now and it is tolerable. The antibiotic helped at first and now I just deal with it with make-up and a LindiSkin product. Sun causes real itchiness. The first week or two were bad, but I believe if they give you antibiotic before that it would be better. My onc says that he doesn't like to prescribe it unless he needs to which is why I didn't have it before. I also heard horror stories about severe infections, but I have been fine. I think that Erbitux is a good product.
  • krystiesq
    krystiesq Member Posts: 240 Member
    Options
    Need Advice 2nd Opinion
    My mom dx Nov. '07 stage iv colon cancer. She had a colon resection, removal of ovaries, omentectomy, and tumor debulking. She finished 12 rounds folfox w/ avastin and oxiliplatin. She had a ct scan, shows improvement. No new mets, existing disease stable. So now she is continuing on just folfox + avastin. She seems to feel overall well. She is 59 years young. I am considering getting her a second opinion because it seems like her current care is to manage death and not to agressively defeat this monster. She feels as if her doctor isn't being agressive enough. Truth is, we aren't really sure with what we are dealing as to existing disease or her options because they are not discussed. Do any of you have suggestions as to who would be right to see somewhere in Ohio for a second opinion? I'm all ears.
  • cjf2006
    cjf2006 Member Posts: 83
    Options
    Thank you for the responses, particularly about Erbitux. I have had reservations every time I have to start something new. I read the reports that the manufacturers put out, and I get nervous. You have given me more courage to give it a try if it comes to that.

    I know my dr wants to do the CEA test to watch for any drops. When I was dx it was 672. I was put on folfox and it eventually dropped to 19. But I couldn't stay on folfox. So it went back up. It's been going up and down ever since, but staying higher lately.
  • cjf2006
    cjf2006 Member Posts: 83
    Options
    dash4 said:

    My husband has been on erbitux and irinotecan weekly since 10/05....the rash was a nightmare...but with trial and error and help of a dermatologist - the rash is controlled. The worse the rash-the better it is working, so maybe getting the rash is not such a bad thing. My husband has severe pain that is managed most of the time. The chemo has proven to be a big help in controlling his pain -makes no sense, but true for him. My husband,s CEA has never been a good indicator for him and they don't even bother with it, so I cannot help you out with that concern. Hope the erbitux info helps --any other questions--just let me know. Keeping you in my prayers.
    Mary Kay

    I am the same in that I have pain when I am off chemo for more than 4 weeks, and going back on chemo removes the pain.
  • kat1960
    kat1960 Member Posts: 14
    Options
    Sorry so little respone - it's a complicated thing. My CEA at diagnosis and surgery was 4.5 (at stage III) and now only .07 six months later. Please, please discuss this issue with your oncologist. Mine is wonderful at explaining things in lay terms and they all should do the same.
    Good luck to you.
    KM
  • KFalvey
    KFalvey Member Posts: 118 Member
    Options
    CEA has been an excellent indicator for me. Mine has been as low as .9 and as high as 65.4 during my last recurrance. I'm now using it instead of scans to monitor for activity. It's now at 1.1; my last surgery was 12/04/07. No chemo since. They wanted me to do Erbitux, but did a test on the tumor and found it to have k-ras mutation, which means Erbitux wouldn't be effective, so I'm doing alternatives now and glad. The test is expensive ($4500) and insurance doesn't want to pay for it, so get it preapproved before having it.
    My husbands former boss had CC and his CEA was in the 1200 area. He was on a maintanence chemo to keep it under control and is still working. Sometime you can't kill it but learn to live with it. Good Luck.
    Kandy